The nation’s poison control centers have seen their calls increase dramatically due to liquid nicotine poisoning. In February, there were 215 poison center calls involving e-cigarettes, the CDC said in its Morbidity and Mortality Weekly Report. That’s compared to one per month in September 2010. Nicotine, in its concentrated form, is very powerful, and causes significant stomach problems if ingested. Poisonings can also occur when liquid nicotine is inhaled or absorbed through the skin or eyes, and other side effects can include nausea and eye irritation. It can even be deadly. One person used the liquid to commit suicide by injecting it, according to the CDC.
The calls are not only coming from e-cigarette users spilling refill cartridges, but also from parents whose children have gotten ahold of them. An Oklahoma mother walked in to find her 4 year-old son covered in liquid nicotine – he had been eating it. The mother rushed the child to the emergency room, and he proceeded to vomit the rest of the day.
While the industry encourages certain safety practices, liquid nicotine in e-cigarettes is not regulated by the FDA, so there is no requirement for childproof caps or other safety precautions. The cartridges have even been known to break by accident, injuring responsible users.
Read more on CNN.com.